Iowa, 2007

Tornado and Flash Flooding in Iowa, July 16 to 17, 2007

July 16 to 17, 2007 · NWS DVN · 47 events in 9 counties and zones

A cluster of storms developed during the mid-afternoon hours of July 16th near Cedar Rapids. It moved southward producing torrential rains, large hail, and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
$10,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of storms developed during the mid-afternoon hours of July 16th near Cedar Rapids. It moved southward producing torrential rains, large hail, and damaging winds. Just before 6 PM, a tornado touched down on the east side of Washington, IA. Additional severe storms developed northwest of the Cedar Rapids area during the early evening hours, which were quickly followed by a thunderstorm complex which produced damaging winds and large hail. The severe weather activity died down between 11 PM and 4 AM. Between 4 and 8 AM, yet another thunderstorm complex dove southeast from northeast Iowa to central Illinois producing damaging winds and flooding rains. Rainfall totals throughout the 18 hour period ranged between 1 and 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 16, 11:45 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 11:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 PM CDT MON JUL 16 2007

.UPDATE...
CURRENT CONVECTION HAS EVOLVED INTO A QUASI-MCS AND IS BEING DRIVEN
BY A COMBINATION WEAK SHORTWAVE/VORT MAX ALOFT. SAID CONVECTION
SHOULD BE EXITING THE AREA OVER THE NEXT FEW HOURS. AS A RESULT HAVE
LOWERED MAX TEMPS/POPS SOMEWHAT FOR THE AFTERNOON.

15Z RUC SHOWS MOISTURE/SPEED CONVERGENCE TO DEVELOP ACROSS IOWA
DURING THE AFTERNOON. SATELLITE TRENDS ARE STARTING TO SHOW MORE CU
DEVELOPMENT AND RADAR TRENDS ARE PICKING UP A FEW NEW SHRA/TSRA.
EXPECT DEVELOPMENT TO CONTINUE THROUGH THE AFTERNOON AND LIKELY
RIGHT OVER THE CWFA. NEW 12Z MODELS STILL HAVING SOME PROBLEMS
REGARDING MCS DEVELOPMENT/FRONTAL PLACEMENTS LATE THIS
AFTERNOON/TONIGHT. HEAVY RAIN OVER PART OF THE CWFA IS A GIVEN
TONIGHT. PLACEMENT IS THE KEY.       ...08...

./PREVIOUS DISCUSSION/...
.SYNOPSIS...
AT 2 AM...GENESIS OF CONVECTION BREAKING OUT PAST FEW HOURS OVER
CENTRAL IA AND NW INTO NORTH PLAINS AND CANADA AS LEAD SERIES OF
NW UPPER LEVEL DISTURBANCES DIVE SE TOWARDS AREA.  SURFACE LOW IN
SOUTH DAKOTA AND PRESSURE FALLS SUPPORT CONVECTION TO MOVE INTO
FORECAST AREA TODAY WITH LOBE OF 60 TO 65+F DEWPOINTS POOLING NW
INTO MISSOURI RIVER VALLEY SUPPORTING FUEL FOR CONVECTION. RADAR
TRENDS SUGGEST SOME CONVECTION TO ARRIVE BY 8 AM WEST SECTIONS AND
NEXT UPPER LEVEL WAVE TO ARRIVE TO FIRE OR REFIRE CONVECTION OVER
NW SECTIONS OF CWFA BY DUSK.  NGM/ECMWF/UKMET QPF FIELDS BETTER
AGAIN THAN GFS/NAM-WRF AS HAS BEEN CASE RECENTLY AND THEIR FORCING
USED IN FIRST 24 HOURS OF FORECAST.  LATEST 06Z NAM-WRF THOUGH DOES
COME MUCH CLOSER TO UKMET/ECMWF/NGM SOLUTIONS.

&&

.SHORT TERM...TODAY AND TONIGHT...PER ABOVE RATIONALE...HAVE UPPED
POPS BUT OTHERWISE CURRENT FORECAST CLOSE TO ON TRACK.  MAX TEMPS
WITH CLOUDS AND PRECIPITATION AND PERSISTENCE PAST FEW DAYS HAVE
LOWERED MANY AREAS A COUPLE OF DEGREES.  POSSIBLE LATE PM IF GET
ENOUGH HEATING WITH TEMPS INTO UPPER 80S AND UPPER 60 DEWPOINTS THAT
SOME MARGINALLY SEVERE STORMS COULD FIRE WEST OF MISSISSIPPI RIVER
TIL MID EVENING. MAIN CONCERN CONTINUES TO BE FAVORABLE HEAVY RAIN
SETUP TONIGHT WITH MCS AND POSSIBLE BACK-BUILDING WITH PWS OF GT
1.75.  AGREE WITH HPC OF AREAS OF 1 TO 2 INCHES PER LOCAL TECHNIQUES
WITH ISOLATED 3 TO 4 INCHES POSSIBLE BUT APPEARS HIGHEST RISK OF
HEAVY RAINS IS SW 2/3 TO 3/4 OF AREA BASED ON 850 THETA-E ADVECTION
AND WAA TOOL APPLIED TO UKMET AND ECMWF GUIDANCE.  HAVE ADDED HEAVY
RAIN VERBIAGE TO FORECAST AND PASS CONCERN FOR DAY SHIFT TO EVALUATE
POTENTIAL FOR WATCH BUT ATTM BELIEVE AREA CAN TAKE RAINS INTO TUESDAY
AM...BUT AFTER THAT WE WILL HAVE LIMITED ABILITY TO TAKE ANY MORE
RAIN.  SEVERE STORM ALGORITHMS STILL SUGGEST POTENTIAL FOR PENNY TO
NICKEL SIZE HAIL AND GUSTY WINDS OF 35 TO 50 MPH IN STRONGEST STORMS
WITH ISOLATED GUSTS TO NEAR 60 MPH BUT ANY SEVERE WEATHER W/R/T
INTENSITY AND COVERAGE SHOULD BE LIMITED.     ..NICHOLS..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
SUITE OF LATEST MODEL RUNS CONTINUE TO SUGGEST CONVECTIVELY ACTIVE
WEEK AHEAD WITH WATER TROUBLE FOR PORTIONS OF THE FCST AREA...AS
MAIN LLVL BAROCLINICITY CONTINUES TO UNDULATE SOMEWHERE FROM THE
DAKOTAS...DOWN THROUGH THE SOUTHERN GRT LKS UNDER CONTINUING
NORTHWEST CYCLONIC FLOW PATTERN. THE DIFFICULTIES REMAIN WITH THE
DIFFERENCES BETWEEN THE MODELS ON HOW FAR NORTH OR SOUTH THE MAIN
THERMAL RIBBON GETS ORIENTED AND STRENGTH AND PLACEMENT OF SHORT
WAVES RIPPLING THROUGH THE UPPER FLOW FOR THE DEVELOPMENT OF
CONVECTIVE SYSTEMS. MUCH WILL DEPEND ON WHAT HAPPENS MON NIGHT AND
HOW FAR SOUTH MAIN BOUNDARY GETS SHOVED SOUTH BY CONVECTION...AS WELL
AS OTHER OUTFLOW BOUNDARIES AND DISCONTINUITIES LITTERING THE DVN
CWA. THE 00Z GFS AND ESPECIALLY THE UKMET EVOLVE MAIN LLVL BOUNDARY
FAR ENOUGH NORTH FOR MAIN STORM COMPLEX TO DEVELOP AND PROPAGATE
MAINLY NORTH AND NORTHEAST OF THE FCST AREA TUE AFTERNOON AND
NIGHT...ALLOWING BUILDING HEAT DOME TO ENGULF THE SOUTH HALF OF THE
CWA WITH MID 90 DEGREE HEAT AND HIGH HUMIDITIES. THE CRAZY NAM NOW IS
FURTHEST SOUTH BY STALLING THE BOUNDARY ALONG THE I80 CORRIDOR/AS
OPPOSED TO BLOWING IT THROUGH AND UNREALISTICALLY WELL SOUTH OF THE
FCST AREA LIKE ON PREVIOUS RUNS/ ON TUE AND LIGHTS UP THE HEART OF
THE AREA WITH AN AFTERNOON MCS. PREFER THE MORE CONSISTENT ECMWF WITH
THE NEW 00Z RUN HANGING BOUNDARY UP ACRS THE NORTHERN THIRD WITH
BACKING LLVL FLOW INTO THIS AND OTHER TYPE BOUNDARIES FOR A
CONVERGENT AND BACK-BUILDING TYPE SCENARIO TUE INTO TUE NIGHT. WITH
MANY HEAVY RAIN SIGNALS WITH THIS RICH THTA-E MOISTURE FEED IMPINGING
ON THE BOUNDARIES SUCH AS PW/S OVER 1.6 INCHES AND MID TEEN C H85 MB
DPTS...FLASH FLOOD WATCH LIKELY NEEDED FOR THE NORTH HALF OF THE DVN
CWA FOR TUE INTO WED...IF ONE NOT ALREADY ISSUED. TEMP FCST TRICKY
FOR TUE WITH BIG GRADIENT FROM NORTHEAST-TO-SOUTHWEST...DEPENDING OF
COURSE ON EVENTUAL BOUNDARY PLACEMENT AND CONVECTIVE DEBRIS. COULD BE
UPPER 70S IN NORTHEAST...AND LOW TO MID 90S IN THE FAR
SOUTH/SOUTHWEST BY LATE TUE AFTERNOON.

ON WED..ACCEPTED EUROPEAN MODELS TREND THE MAIN THERMAL RIBBON
SLIGHTLY FURTHER NORTH...BUT SUGGEST LATE AFTERNOON AND EVENING MCS
INITIATION/ALTHOUGH BY A WEAKER VORT AND MARGINAL LLVL CONVERGENCE/
SOMEWHERE OVER SOUTHWEST MN INTO NORTH CENTRAL IA. STEERING FLOW
AND BAROCLINICITY WOULD AGAIN PROPAGATE SOME OF THIS ACTIVITY ACRS
THE LIKELY ALREADY HARD HIT NORTHERN THIRD TO HALF OF THE FCST AREA
WED NIGHT. LONGER RANGE SIGNALS SUGGEST THIS WED NIGHT ACTIVITY AS
WELL AS MORE FROM GRT LKS BACK DOOR HIGH STARTING TO DUMP DOWN
NORTHERN LK MICHIGAN TO SHUNT MAIN LLVL BOUNDARY ALONG AND JUST
SOUTH OF THE DVN CWA ON THU...WITH THE POTENTIAL OF ANOTHER WAVE
RIPPLING EAST ALONG IT ON SOUTHERN FRINGE OF MAIN STORM TRACK. WITH
THE H85 BOUNDARY GETTING ALIGNED OVER CENTRAL INTO SOUTHERN IA AND
WEST CENTRAL IL...THIS WOULD MAKE THE SOUTH HALF OF THE FCST MORE
SUSCEPTIBLE TO A CONVECTIVE COMPLEX AND WILL BUMP UP POPS TO 30 ACRS
THE SOUTH HALF. SEASONABLY STRONG CANADIAN HIGH PRESSURE STILL
LOOKING ON TARGET TO FINALLY SCOUR OUT THE MESS ON FRIDAY...WITH
EXTENT OF LOWERING THICKNESSES AND INCOMING H85 MB TEMPS SUGGESTING
NEAR RECORD OR POSSIBLY RECORD LOW TEMPS IN THE UPPER 40S TO LOW 50S
SAT MORNING...AND SAT HIGH TEMPS NOT GETTING OUT OF THE 70S.
..12..

&&

.AVIATION...
GENERAL VFR CONDITIONS TODAY AND TONIGHT...WITH SCTD TSRA/SHRA
POSSIBLE AFTER 14Z...INCREASING IN COVERAGE THROUGH PERIOD WITH
INTERMITTENT MVFR CONDITIONS AT CID/DBQ/MLI THIS EVENING AFTER 01Z
AND CONTINUING OVERNIGHT IN STRONGEST STORMS WITH CEILINGS 1-3,000
FT AND VISIBILITIES 2 TO 5 MILES.    ..NICHOLS..

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/12
Hazardous weather outlook, Jul 16, 3:50 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON JUL 16 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING WEAK WARM FRONT WILL PRODUCE THUNDERSTORMS AND
SHOWERS. HIGH MOISTURE AND FREEZING LEVELS ALONG WITH WEAK WINDS
ALOFT WILL CREATE FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAIN CAUSED
BY SLOW MOVING STORMS REDEVELOPING OVER THE SAME AREA. SEASONALLY
MOIST SOILS COMBINED WITH ANY HEAVY RAIN MAY RESULT IN LOCALIZED
FLASH FLOODING.

THERE IS ALSO THE RISK OF STRONG TO A FEW SEVERE STORMS THIS
AFTERNOON UNTIL MID EVENING MAINLY WEST OF THE MISSISSIPPI RIVER. THE
PRIMARY RISK WILL BE STRONG TO LOCALLY DAMAGING WINDS OF 40 TO 60
MPH...WITH A SECONDARY RISK OF LARGE HAIL UP TO THE SIZE OF NICKELS.

THE STORM PREDICTION CENTER HAS THE REGION IN A SLIGHT RISK FOR
SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LATEST INDICATIONS SUGGEST THUNDERSTORMS WILL REFORM ALONG AND NORTH
OF INTERSTATE 80 BY TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY
NIGHT...WITH THE ENTIRE AREA EVENTUALLY EXPERIENCING STORMS THROUGH
WEDNESDAY MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
MORE HEAVY RAIN...RESULTING IN LOCALIZED FLASH FLOODING...AS WELL AS
PRODUCING LARGE RISES ON AREA RIVERS AND STREAMS. A FEW STORMS MAY
REACH SEVERE LEVELS BY PRODUCING LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS.

THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE REGION IN A
SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.

WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING
MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES
FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING...WITH A FEW
STORMS POSSIBLY REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN IOWA AND MISSOURI...
ESPECIALLY BETWEEN 3 AND 10 PM.

NICHOLS/12

In the hours before

Local storm report, Jul 16, 3:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HEAVY RAIN       2 WNW CEDAR RAPIDS      41.98N 91.70W
07/16/2007  M0.75 INCH       LINN               IA   TRAINED SPOTTER

            RAIN FELL IN 15 MINUTES. SIGNIFICANT PONDING OF WATER ON
            STREETS.

0353 PM     HAIL             3 NNW CEDAR RAPIDS      42.02N 91.70W
07/16/2007  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

TAS
Local storm report, Jul 16, 3:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
07/16/2007  E0.00 INCH       LINN               IA   TRAINED SPOTTER

            HEAVY RAIN WITH VISIBILITY AROUND 1/4 MILE. PONDING ON
            ROAD AT INTERSECTION OF WILSON AVENUE AND 16TH STREET.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 17 hail, 5 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Johnson

When
July 16, 3:30 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.690, -91.600

Hail fell at Coral Ridge Mall.

Hail, Johnson

When
July 16, 3:33 PM CST
Where
Johnson County, 0.69 mi S of Swisher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.840, -91.700

Hail, Johnson

When
July 16, 3:39 PM CST
Where
Johnson County, 0.52 mi E of Swisher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.850, -91.690

Thunderstorm Wind, Washington

When
July 16, 4:11 PM CST
Where
Washington County, 1.55 mi E of Riverside
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.480, -91.570

Several tree limbs, some 1 foot in diameter, were blown down in town.

Hail, Linn

When
July 16, 4:11 PM CST
Where
Linn County, 3.5 mi S of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.949, -91.650

Flash Flood, Johnson

When
July 16, 4:19 PM CST to 5:00 PM CST
Where
Johnson County, 0.69 mi S of Oakdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.690, -91.620

Flood waters in the median of Highway 218 is encroaching onto the highway.

Thunderstorm Wind, Washington

When
July 16, 4:39 PM CST
Where
Washington County, 1.25 mi ENE of Kalona
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.490, -91.700

Some branches were blown down. Water was also ponding on some city streets.

Tornado, Washington

When
July 16, 4:49 PM CST
Where
Washington County, 2.6 mi NE of Washington
Rating
EF1
Path length
0.5 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.330, -91.670

A tornado touched down on the east side of town. It moved south and lifted approximately one half mile south of town.

A car dealership and nearby storage garage were damaged in Washington. A car and small pickup truck were reported to be briefly lifted and dropped. Numerous tree limbs and branches were down throughout town.|

Hail, Washington

When
July 16, 4:49 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.300, -91.690

Hail, Washington

When
July 16, 4:50 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.300, -91.690

Thunderstorm Wind, Washington

When
July 16, 4:53 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.300, -91.690

Hail, Washington

When
July 16, 4:55 PM CST
Where
Washington County, 0.69 mi S of Brighton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -91.820

Golf ball size hail and larger fell in town.

Thunderstorm Wind, Washington

When
July 16, 4:56 PM CST
Where
Washington County, 5.49 mi SSE of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.380, -91.650

A tree was damaged in town.

Hail, Washington

When
July 16, 4:56 PM CST
Where
Washington County, 5.49 mi SSE of Richmond
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.380, -91.650

Time estimated.

Thunderstorm Wind, Washington

When
July 16, 4:57 PM CST
Where
Washington County, 1.25 mi ENE of Kalona
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.490, -91.700

A corn field was flattened near town and some farm buildings were damaged near Highway 22 and Highway 1.

Thunderstorm Wind, Washington

When
July 16, 5:00 PM CST
Where
Washington County, 3.33 mi NE of Washington Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -91.630

Some corn fields were flattened just east of Washington. Time estimated.

Thunderstorm Wind, Washington

When
July 16, 5:06 PM CST
Where
Washington County, 2.19 mi WNW of Riverside
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.490, -91.640

Several corn fields between Kalona and Riverside were damaged.

Thunderstorm Wind, Washington

When
July 16, 5:09 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -91.690

The power was knocked out in town. Ditches are full with runoff.

Flash Flood, Washington

When
July 16, 5:43 PM CST to 7:00 PM CST
Where
Washington County, 0.52 mi E of Washington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.300, -91.690

Streets in Washington, IA are flooded.

Hail, Jefferson

When
July 16, 5:44 PM CST
Where
Jefferson County, Perlee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -91.920

Penny to quarter size hail fell at the intersection of Pleasant Plain Rd and Olive Avenue near Perlee, IA, or about 6 miles ENE of Fairfield, IA.

Hail, Van Buren

When
July 16, 6:35 PM CST
Where
Van Buren County, 0.87 mi SW of Stockport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.860, -91.830

Thunderstorm Wind, Jefferson

When
July 16, 6:45 PM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.010, -91.970

A power pole was blown down on the south side of town along Highway 1.

Hail, Van Buren

When
July 16, 6:52 PM CST
Where
Van Buren County, 3.8 mi SSW of Stockport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -91.850

Thunderstorm Wind, Jefferson

When
July 16, 6:55 PM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.010, -91.970

Some trees were blown down along Highway 1 on the south side of town.

Hail, Linn

When
July 16, 7:03 PM CST
Where
Linn County, 2.92 mi WSW of Cedar Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.700

Penny to nickel size hail fell horizontally.

Thunderstorm Wind, Linn

When
July 16, 7:05 PM CST
Where
Linn County, 2.32 mi SSW of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.670

Thunderstorm Wind, Linn

When
July 16, 7:05 PM CST
Where
Linn County, 2.92 mi WSW of Cedar Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -91.700

A wind gust, estimated at 70 mph, downed some limbs 1 to 3 inches in diameter.

Hail, Linn

When
July 16, 7:15 PM CST to 7:20 PM CST
Where
Linn County, 2.14 mi SSW of Marion Mc Bride Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.640

Pea to quarter size hail fell for about 5 minutes.

Hail, Linn

When
July 16, 7:15 PM CST to 7:20 PM CST
Where
Linn County, 3.5 mi S of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Pea to quarter size hail fell for about 5 minutes.

Thunderstorm Wind, Linn

When
July 16, 7:19 PM CST
Where
Linn County, 2.92 mi WSW of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -91.700

Some branches were blown down and the power was knocked out.

Thunderstorm Wind, Linn

When
July 16, 7:20 PM CST
Where
Linn County, 2.59 mi SE of Covington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.740

Several tree limbs 1 to 4 inches in diameter blown down. The power was also out.

Hail, Linn

When
July 16, 7:23 PM CST
Where
Linn County, 3.5 mi S of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Pea to quarter size hail fell.

Hail, Van Buren

When
July 16, 7:35 PM CST
Where
Van Buren County, 0.69 mi S of Mt Zion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -91.920

Nickel to quarter size hail fell.

Hail, Van Buren

When
July 16, 7:35 PM CST
Where
Van Buren County, 0.52 mi W of Keosauqua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -91.960

Thunderstorm Wind, Buchanan

When
July 16, 7:55 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -92.070

Thunderstorm Wind, Linn

When
July 16, 8:36 PM CST
Where
Linn County, 1.48 mi NNW of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.610

The wind gradually increased knocking the power out on North 10th Street near Linn-Marr School.

Thunderstorm Wind, Linn

When
July 16, 8:38 PM CST
Where
Linn County, 0.51 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.030, -91.590

The power was knocked out along Blairs Ferry Road.

Thunderstorm Wind, Linn

When
July 16, 8:40 PM CST
Where
Linn County, 1.48 mi NNW of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.610

Tree limbs 8 to 9 inches in diameter were blown down.

Flash Flood, Linn

When
July 16, 8:45 PM CST to 10:00 PM CST
Where
Linn County, 2.32 mi SSW of Cedar Rapids
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.970, -91.670

A torrential downpour caused Blairs Ferry Rd and Council Rd to flood. A car stalled in the flood waters.

Thunderstorm Wind, Benton

When
July 16, 9:18 PM CST
Where
Benton County, 2.32 mi NNE of Irving
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.960, -92.300

The RWIS site at Highways 30 and 21 measured a wind gust of 76 mph.

Flash Flood, Johnson

When
July 16, 9:41 PM CST to 10:30 PM CST
Where
Johnson County, 1.24 mi NE of Oakdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.710, -91.600

Flood waters cover streets from curb to curb.

Heavy Rain, Scott

When
July 16, 10:47 PM CST to July 17, 12:00 AM CST
Where
Scott County, 2.32 mi NNE of Davenport
Reported by
Trained Spotter
Coordinates
41.560, -90.560

The intersection of E 37th Street and Bridge Avenue is flooded.

Thunderstorm Wind, Buchanan

When
July 17, 3:19 AM CST
Where
Buchanan County, 0.86 mi SE of Stanley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -91.810

Winds estimated to be at least 70 mph blew several trees at least partially down.

Thunderstorm Wind, Benton

When
July 17, 4:00 AM CST
Where
Benton County, 0.69 mi S of Shellsburg
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.090, -91.870

Winds estimated to be 60 mph blew down some corn fields. Time estimated.

Thunderstorm Wind, Linn

When
July 17, 4:00 AM CST
Where
Linn County, 4.43 mi SSW of Fairfax
Measured
56 kt (64 mph) estimated gust
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
41.860, -91.810

Wind estimated to be 65 mph flattened some corn fields. Time estimated.

Thunderstorm Wind, Delaware

When
July 17, 4:15 AM CST
Where
Delaware County, 0.51 mi W of Masonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.480, -91.590

Wind estimated to be 60 mph flattened some corn fields. Time estimated.

Flash Flood, Johnson

When
July 17, 7:00 AM CST to 11:00 AM CST
Where
Johnson County, 4 mi NW of Solon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.841, -91.555

Water flowed over 140th Street near Hoosier Creek about one half mile west of Ely Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47358, 47359, 47360, 47361, 47375, 52540, 47362, 47363, 47364, 47365, 47366, 47367, 47368, 47369, 47370, 47371, 47372, 47373, 52541, 47374, 47376, 47377, 47378, 47379, 47380, 47381, 47382, 47384, 47385, 47383, 47386, 47387, 47388, 47389, 47390, 47391, 47392, 47393, 52542, 47394, and more.